Florida, 2020

Flood in Florida, April 11, 2020

April 11, 2020 · NWS MFL · 1 event in 1 county or zone

A lingering frontal boundary across South Florida provided substantial instability for showers and thunderstorms to develop as the Atlantic sea breeze pushed inland. Heavy rainfall associated with these thunderstorms resulted in flooding over Miami-Dade.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A lingering frontal boundary across South Florida provided substantial instability for showers and thunderstorms to develop as the Atlantic sea breeze pushed inland. Heavy rainfall associated with these thunderstorms resulted in flooding over Miami-Dade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 11, 1:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 11, 1:17 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Miami FL
217 PM EDT Sat Apr 11 2020

.Short Term...
Today...
A differential heating boundary has develop across central Miami-Dade
County where some clearing of stratiform clouds has allowed
increased heating across Southern portions of the peninsula. On vis
satellite you can also, a well-develop cu field beginning to form.
Winds have become a little backed and easterly at the surface, with
upper level HRRR model winds veering westerly with height. With the
increased heating MLCAPE values have soared to be above 3000 J/kg
over southeastern Florida with 50 to 60 knots of effective bulk
shear. 0-3 SRH values over the southeastern metro are 150-200 m2/s2
and significant tornado parameter (STP) indices around 1 over metro
Miami-Dade. The storm relative mean wind is oblique to the current
boundary axis across Miami-Dade county support semi-discrete
supercell storm mode. There is increasing potential for severe
supercells across southeastern Florida this afternoon, with main
hazards being damaging winds, large hail and even the possibility of
a tornadoes. If multiple round of storms develop over the same area
heavy rainfall may lead to localized flooding of low-lying poor
drainage.

Due to the weak ascent there is still some uncertainty that this
event will materialize.

Sunday and Monday...
High pressure will dominate for the beginning of the week. Even
so, a few showers may be possible in the Lake region. With the
high to the east, a south to southeast flow will bring a warming
trend to the area, helping to boost temps into the upper 80s to
low 90s.

.Long Term (Tuesday through Friday)...
A cold front will stall around north central Florida on Tuesday,
permitting southern Florida to remain in the warm, moist airmass
around the Atlantic surface high pressure. As the week progresses,
a reinforcing front pushes across the southeastern United States
which will allow the boundary to advance southward into southern
and central Florida. The main stories through the rest of the week
will be warm temperatures and increasing rain chances. There is
still some uncertainty with the timing and location of the front
before it stalls. If the location is further south than currently
forecast, rain chances will increase while the increased cloud
cover may help cool temperatures a bit. Either way, the chances of
rain will include the potential for heavy rain as well, especially
with more robust convection like thunderstorms.

&&

.Marine...
Showers and thunderstorms may bring locally hazardous weather to
the Atlantic waters, including Biscayne Bay through this evening.
This includes gusty wind and waterspouts as possible hazards.
Then, conditions improve for the next couple of days as high
pressure builds in. Even so,wind may continue to be a concern for
small craft, as a south to southeast wind of 15 to 20kts is
forecast through at least the first half of the week. Small Craft
Should Exercise Caution, mainly in the Atlantic waters of South
Florida.

&&

.Aviation...
Unsettled weather is forecast across South Florida through the
evening hours. Strong gusty showers and possibly some isolated
strong to severe thunderstorms are possible, mainly south of
Alligator Alley. The hazards include hail, downbursts, and funnel
clouds are possible. Also, an isolated tornado can not be ruled
out. Active weather is possible well into the overnight hours.
Tomorrow should see quieter weather, but the wind is forecast to
be breezy out of the southeast.

&&

.Beach Forecast...
A southeast wind is forecast to strengthen for the next few days.
this would keep an enhanced risk of rip currents for the Atlantic
beaches for at least the first half of the week.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  74  85  76  89 /  10  10   0  10
Fort Lauderdale  76  85  78  87 /  40   0   0   0
Miami            75  86  77  88 /  30  10   0   0
Naples           72  89  75  88 /  10   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...13
Aviation...13
Beach Forecast...13
Short Term...33/Kelly
Long Term...02/RAG
Hazardous weather outlook, Apr 11, 11:29 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1229 PM EDT Sat Apr 11 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1229 PM EDT Sat Apr 11 2020

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip Currents: A moderate risk of rip currents are expected along the
east coast beaches of South Florida today.

Thunderstorms: A few thunderstorms are possible over the interior
areas this afternoon into the evening hours. Lightning, isolated
damaging wind, and isolated large hail are main concerns this
afternoon.

Hail: Isolated hail of an inch or larger is possible through this
evening, mainly in the southern interior, and possibly the southeast
metro areas.

Wind: Isolated strong wind gusts from convective showers or isolated
thunderstorms are possible. There is a slight potential for some of
the wind gusts to be damaging, with speeds in excess of 60 miles per
hour, mainly in the interior, and possibly the southeast metro areas
through this evening.

Tornados: There is a slight chance of an isolated tornado through
this evening mainly for Miami-Dade and Broward counties.

Waterspouts: There is a slight chance of a waterspout off the Miami-
Dade and Broward County coasts through this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms will be possible middle to end of next week
especially over the interior and east coast metro areas. The primary
impacts from the storms will be lightning.

Heat indices could again get into the lower 100s over the interior
and east coast metro areas next week especially middle of next week.

An elevated risk of rip currents can be expected along the Atlantic
coast late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 11, 3:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
447 PM EDT Sat Apr 11 2020

FLZ071-112130-
Inland Broward County FL-
447 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 530
PM EDT...

* At 447 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Miccosukee Service Plaza, or 30
  miles west of Miramar, moving southeast at 15 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Pembroke Pines, Miramar, Weston, Mile Marker 30 On Alligator Alley,
  Intersection Alligator Alley And Miami Canal, East Toll Gate On
  Alligator Alley, Intersection I-75 And U.S. 27, Miccosukee Service
  Plaza and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8065 2597 8068 2598 8068 2598 8072
      2600 8078 2608 8087 2618 8086 2615 8051
      2615 8044 2612 8043 2596 8043
TIME...MOT...LOC 2047Z 300DEG 11KT 2610 8082

Cohen
Special weather statement, Apr 11, 4:21 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
521 PM EDT Sat Apr 11 2020

FLZ071-072-112200-
Inland Broward County FL-Metro Broward County FL-
521 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 600
PM EDT...

* At 521 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Krome And U.S. 27,
  or 10 miles west of Miramar, moving northeast at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Pembroke Pines, Miramar, Davie, Plantation, Sunrise, Lauderhill,
  Weston, Cooper City, Sawgrass Mills Mall, Royal Palm Ranches,
  Sunshine Acres, Intersection I-75 And U.S. 27, Intersection I-75
  And Griffin Road, Pine Island Ridge, Mile Marker 30 On Alligator
  Alley, East Toll Gate On Alligator Alley and Markham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8027 2597 8029 2596 8030 2596 8062
      2604 8064 2619 8054 2619 8025
TIME...MOT...LOC 2121Z 230DEG 19KT 2596 8052

Cohen
Special weather statement, Apr 11, 4:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
524 PM EDT Sat Apr 11 2020

FLZ174-112215-
Far South Miami-Dade County FL-
524 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI-DADE COUNTY
UNTIL 615 PM EDT...

* At 524 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everglades National Park, or 11
  miles south of Homestead, moving south at 15 mph.

* Small hail, funnel clouds, and wind gusts of 50 to 55 mph possible
  with this storm.

* Locations impacted include...
  Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2521 8056 2522 8056 2521 8054 2523 8052
      2524 8057 2534 8058 2536 8055 2526 8041
      2526 8043 2524 8043 2524 8046 2525 8046
      2523 8049 2520 8050 2522 8052 2520 8054
TIME...MOT...LOC 2124Z 347DEG 11KT 2531 8052

Cohen
Special weather statement, Apr 11, 5:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
615 PM EDT Sat Apr 11 2020

FLZ073-074-112300-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
615 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 700 PM EDT...

* At 615 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Intersection Krome
  And U.S. 27, or 12 miles west of Miramar, moving east at 15 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Hialeah, Miramar, Miami Gardens, Doral, Miami Lakes, Hialeah
  Gardens, Miami Springs, Medley, Intersection Krome And U.S. 27,
  Palm Springs North, Country Club and Pennsuco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2578 8037 2580 8056 2592 8064 2596 8061
      2596 8030 2597 8029 2597 8028 2585 8028
TIME...MOT...LOC 2215Z 292DEG 12KT 2594 8056

Cohen
Special weather statement, Apr 11, 5:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
639 PM EDT Sat Apr 11 2020

FLZ073-112315-
Inland Miami-Dade County FL-
639 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
715 PM EDT...

* At 639 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Dade-Collier
  Training Airport, or 28 miles west of Miramar, moving southeast at
  30 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* This storm will remain over mainly rural areas of northern
  Miami-Dade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2569 8057 2584 8087 2598 8087 2598 8073
      2597 8068 2596 8068 2596 8055
TIME...MOT...LOC 2239Z 299DEG 27KT 2590 8079

Cohen
Special weather statement, Apr 11, 5:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
659 PM EDT Sat Apr 11 2020

FLZ073-074-173-112345-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
659 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
745 PM EDT...

* At 659 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  northeast of Fortymile Bend to near Medley. Movement was southeast
  at 20 mph.

* Small hail, funnel clouds, and wind gusts of 50 to 55 mph possible
  with these storms.

* Locations impacted include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, Miami Gardens,
  North Miami, Doral, Miami Lakes, Hialeah Gardens, Pinecrest,
  Opa-Locka, Miami Springs, Sweetwater, West Miami, Medley,
  Westchester, Gladeview, Glenvar Heights and University Of Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2563 8066 2564 8027 2575 8020 2593 8023
      2586 8069 2579 8081 2569 8077
TIME...MOT...LOC 2259Z 308DEG 17KT 2587 8074 2584 8044

Cohen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
April 11, 6:00 PM EST to 8:00 PM EST
Where
Miami-Dade County, 0.82 mi SE of Westwood Lakes to 1.19 mi SSE of Westwood Lakes
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.722, -80.370

Off-duty NWS employee reported 4 inches of rainfall that resulted in ponding of water and minor, localized street/parking lot flooding at SW 57th Ave & SW 100th Street, SW 107th Ave & SW 56th St, and at SW 72nd Ave & SW 72nd Street (Sunset Drive/FL 986).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880857.